Cardiac Dysrhythmias Associated With Substitutive Use of Loperamide: A Systematic Review

Irbaz Bin Riaz, Muhammad Shahzeb Khan, Muhammad Umar Kamal, Qurat Ul Ain Riaz Sipra, Anum Riaz, Umar Zahid, Sandipan Bhattacharjee

Research output: Contribution to journalArticle

Abstract

BACKGROUND: Recently, several deaths secondary to cardiac arrhythmias have been reported in association with substitutive use of loperamide. Therefore, we conducted a systematic review of all reported cases to overview the epidemiologic patterns and clinical outcomes to better elucidate loperamide-induced cardiac complications. AREAS OF UNCERTAINTY: Association between substitutive use of loperamide and cardiac arrhythmias. DATA SOURCES: A comprehensive literature search was conducted across 6 databases using variety of keywords to identify all reports of cardiac side effects associated with loperamide abuse. Only original case reports of cardiac toxicity or cardiac arrhythmias after loperamide abuse or overuse were included. Data were extracted by 2 authors independently using a structured template from the selected reports. Quality assessment of the reports was performed by using a high-quality evaluation tool. RESULTS: Thirteen reports describing 19 cases were included in our review. Except for coronary artery spasm in one case, cardiac arrhythmias were the major reported cardiac adverse event. The average age of patients was 31 years with majority being men (79%). The most common presentation was syncope (63%). All cases were reported in US except for 1 case. Three patients were concomitantly taking cimetidine, which is known to cause inhibition of CYP3A4 and CYP2C8 leading to increased levels of loperamide. Thirteen of 19 patients were successfully treated and discharged in a stable condition. CONCLUSIONS: Our results indicate that measures such as restricting over-the-counter availability of loperamide and increasing awareness regarding loperamide's toxicity are imperative to prevent deaths associated with loperamide abuse.

LanguageEnglish (US)
Pagese170-e182
JournalAmerican journal of therapeutics
Volume26
Issue number1
DOIs
StatePublished - Jan 1 2019

Fingerprint

Loperamide
Cardiac Arrhythmias
Cytochrome P-450 CYP3A
Cimetidine
Spasm
Syncope
Coronary Vessels
Databases

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Cite this

Cardiac Dysrhythmias Associated With Substitutive Use of Loperamide : A Systematic Review. / Riaz, Irbaz Bin; Khan, Muhammad Shahzeb; Kamal, Muhammad Umar; Sipra, Qurat Ul Ain Riaz; Riaz, Anum; Zahid, Umar; Bhattacharjee, Sandipan.

In: American journal of therapeutics, Vol. 26, No. 1, 01.01.2019, p. e170-e182.

Research output: Contribution to journalArticle

Riaz, Irbaz Bin ; Khan, Muhammad Shahzeb ; Kamal, Muhammad Umar ; Sipra, Qurat Ul Ain Riaz ; Riaz, Anum ; Zahid, Umar ; Bhattacharjee, Sandipan. / Cardiac Dysrhythmias Associated With Substitutive Use of Loperamide : A Systematic Review. In: American journal of therapeutics. 2019 ; Vol. 26, No. 1. pp. e170-e182.
@article{8faf1f44f877433caaf6dba4a5ce5ea0,
title = "Cardiac Dysrhythmias Associated With Substitutive Use of Loperamide: A Systematic Review",
abstract = "BACKGROUND: Recently, several deaths secondary to cardiac arrhythmias have been reported in association with substitutive use of loperamide. Therefore, we conducted a systematic review of all reported cases to overview the epidemiologic patterns and clinical outcomes to better elucidate loperamide-induced cardiac complications. AREAS OF UNCERTAINTY: Association between substitutive use of loperamide and cardiac arrhythmias. DATA SOURCES: A comprehensive literature search was conducted across 6 databases using variety of keywords to identify all reports of cardiac side effects associated with loperamide abuse. Only original case reports of cardiac toxicity or cardiac arrhythmias after loperamide abuse or overuse were included. Data were extracted by 2 authors independently using a structured template from the selected reports. Quality assessment of the reports was performed by using a high-quality evaluation tool. RESULTS: Thirteen reports describing 19 cases were included in our review. Except for coronary artery spasm in one case, cardiac arrhythmias were the major reported cardiac adverse event. The average age of patients was 31 years with majority being men (79{\%}). The most common presentation was syncope (63{\%}). All cases were reported in US except for 1 case. Three patients were concomitantly taking cimetidine, which is known to cause inhibition of CYP3A4 and CYP2C8 leading to increased levels of loperamide. Thirteen of 19 patients were successfully treated and discharged in a stable condition. CONCLUSIONS: Our results indicate that measures such as restricting over-the-counter availability of loperamide and increasing awareness regarding loperamide's toxicity are imperative to prevent deaths associated with loperamide abuse.",
author = "Riaz, {Irbaz Bin} and Khan, {Muhammad Shahzeb} and Kamal, {Muhammad Umar} and Sipra, {Qurat Ul Ain Riaz} and Anum Riaz and Umar Zahid and Sandipan Bhattacharjee",
year = "2019",
month = "1",
day = "1",
doi = "10.1097/MJT.0000000000000585",
language = "English (US)",
volume = "26",
pages = "e170--e182",
journal = "American Journal of Therapeutics",
issn = "1075-2765",
publisher = "Lippincott Williams and Wilkins",
number = "1",

}

TY - JOUR

T1 - Cardiac Dysrhythmias Associated With Substitutive Use of Loperamide

T2 - American Journal of Therapeutics

AU - Riaz, Irbaz Bin

AU - Khan, Muhammad Shahzeb

AU - Kamal, Muhammad Umar

AU - Sipra, Qurat Ul Ain Riaz

AU - Riaz, Anum

AU - Zahid, Umar

AU - Bhattacharjee, Sandipan

PY - 2019/1/1

Y1 - 2019/1/1

N2 - BACKGROUND: Recently, several deaths secondary to cardiac arrhythmias have been reported in association with substitutive use of loperamide. Therefore, we conducted a systematic review of all reported cases to overview the epidemiologic patterns and clinical outcomes to better elucidate loperamide-induced cardiac complications. AREAS OF UNCERTAINTY: Association between substitutive use of loperamide and cardiac arrhythmias. DATA SOURCES: A comprehensive literature search was conducted across 6 databases using variety of keywords to identify all reports of cardiac side effects associated with loperamide abuse. Only original case reports of cardiac toxicity or cardiac arrhythmias after loperamide abuse or overuse were included. Data were extracted by 2 authors independently using a structured template from the selected reports. Quality assessment of the reports was performed by using a high-quality evaluation tool. RESULTS: Thirteen reports describing 19 cases were included in our review. Except for coronary artery spasm in one case, cardiac arrhythmias were the major reported cardiac adverse event. The average age of patients was 31 years with majority being men (79%). The most common presentation was syncope (63%). All cases were reported in US except for 1 case. Three patients were concomitantly taking cimetidine, which is known to cause inhibition of CYP3A4 and CYP2C8 leading to increased levels of loperamide. Thirteen of 19 patients were successfully treated and discharged in a stable condition. CONCLUSIONS: Our results indicate that measures such as restricting over-the-counter availability of loperamide and increasing awareness regarding loperamide's toxicity are imperative to prevent deaths associated with loperamide abuse.

AB - BACKGROUND: Recently, several deaths secondary to cardiac arrhythmias have been reported in association with substitutive use of loperamide. Therefore, we conducted a systematic review of all reported cases to overview the epidemiologic patterns and clinical outcomes to better elucidate loperamide-induced cardiac complications. AREAS OF UNCERTAINTY: Association between substitutive use of loperamide and cardiac arrhythmias. DATA SOURCES: A comprehensive literature search was conducted across 6 databases using variety of keywords to identify all reports of cardiac side effects associated with loperamide abuse. Only original case reports of cardiac toxicity or cardiac arrhythmias after loperamide abuse or overuse were included. Data were extracted by 2 authors independently using a structured template from the selected reports. Quality assessment of the reports was performed by using a high-quality evaluation tool. RESULTS: Thirteen reports describing 19 cases were included in our review. Except for coronary artery spasm in one case, cardiac arrhythmias were the major reported cardiac adverse event. The average age of patients was 31 years with majority being men (79%). The most common presentation was syncope (63%). All cases were reported in US except for 1 case. Three patients were concomitantly taking cimetidine, which is known to cause inhibition of CYP3A4 and CYP2C8 leading to increased levels of loperamide. Thirteen of 19 patients were successfully treated and discharged in a stable condition. CONCLUSIONS: Our results indicate that measures such as restricting over-the-counter availability of loperamide and increasing awareness regarding loperamide's toxicity are imperative to prevent deaths associated with loperamide abuse.

UR - http://www.scopus.com/inward/record.url?scp=85059394657&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85059394657&partnerID=8YFLogxK

U2 - 10.1097/MJT.0000000000000585

DO - 10.1097/MJT.0000000000000585

M3 - Article

VL - 26

SP - e170-e182

JO - American Journal of Therapeutics

JF - American Journal of Therapeutics

SN - 1075-2765

IS - 1

ER -